×

zbMATH — the first resource for mathematics

Nonlinear fluctuations of weakly asymmetric interacting particle systems. (English) Zbl 1293.35336
Summary: We introduce what we call the second-order Boltzmann-Gibbs principle, which allows one to replace local functionals of a conservative, one-dimensional stochastic process by a possibly nonlinear function of the conserved quantity. This replacement opens the way to obtain nonlinear stochastic evolutions as the limit of the fluctuations of the conserved quantity around stationary states. As an application of this second-order Boltzmann-Gibbs principle, we introduce the notion of energy solutions of the KPZ and stochastic Burgers equations. Under minimal assumptions, we prove that the density fluctuations of one-dimensional, stationary, weakly asymmetric, conservative particle systems are sequentially compact and that any limit point is given by energy solutions of the stochastic Burgers equation. We also show that the fluctuations of the height function associated to these models are given by energy solutions of the KPZ equation in this sense. Unfortunately, we lack a uniqueness result for these energy solutions. We conjecture these solutions to be unique, and we show some regularity results for energy solutions of the KPZ/Burgers equation, supporting this conjecture.

MSC:
35Q82 PDEs in connection with statistical mechanics
35Q53 KdV equations (Korteweg-de Vries equations)
82C22 Interacting particle systems in time-dependent statistical mechanics
35B65 Smoothness and regularity of solutions to PDEs
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Amir, G.; Corwin, I.; Quastel, J., Probability distribution of the free energy of the continuum directed random polymer in 1+1 dimensions, Commun. Pure App. Math., 64, 466-537, (2011) · Zbl 1222.82070
[2] Baik, J.; Deift, P.; Johansson, K., On the distribution of the length of the longest increasing subsequence of random permutations, J. Am. Math. Soc., 12, 1119-1178, (1999) · Zbl 0932.05001
[3] Balazs, M.; Quastel, J.; Seppäläinen, T., Fluctuation exponent of the KPZ/stochastic Burgers equation, J. Am. Math. Soc., 24, 683-708, (2011) · Zbl 1227.60083
[4] Balazs, M., Seppäläinen, T.: Order of current variance and diffusivity in the asymmetric simple exclusion process. Ann. Math. (2)171(2), 1237-1265 (2010) · Zbl 1200.60083
[5] Bertini, L., Giacomin, G.: Stochastic Burgers and KPZ equations from particle systems. Commun. Math. Phys. 183(3), 571-607 (1997) · Zbl 0874.60059
[6] Brox, T.; Rost, H., Equilibrium fluctuations of stochastic particle systems: the role of conserved quantities, Ann. Prob., 12, 742-759, (1984) · Zbl 0546.60098
[7] Chang, C.C.: Equilibrium fluctuations of gradient reversible particle systems. Probab. Theory Relat. Fields100(3), 269-283 (1994) · Zbl 0810.60093
[8] Chan, T., Scaling limits of Wick ordered KPZ equation, Commun. Math. Phys., 209, 671-690, (2000) · Zbl 0956.60077
[9] Chang, C.C., Landim, C., Olla, S.: Equilibrium fluctuations of asymmetric simple exclusion processes in dimension \(d\) ≥ 3. Probab. Theory Relat. Fields119(3), 381-409 (2001) · Zbl 1006.60096
[10] Corwin, I.: The Kardar-Parisi-Zhang Equation and Universality Class. Random Matrices: Theory and Applications, vol. 1, 2012 · Zbl 1247.82040
[11] Da Prato G., Debussche, A., Tubaro, L.: A modified Kardar-Parisi-Zhang model. Electron. Commun. Probab. 12, 442-453 (2007) · Zbl 1136.60043
[12] De Masi, A., Presutti, E., Spohn, H., Wick, W.D.: Asymptotic equivalence of fluctuation fields for reversible exclusion processes with speed change. Ann. Probab. 14(2), 409-423 (1986) · Zbl 0609.60097
[13] Diaconis, P.; Saloff-Coste, L., Comparison theorems for reversible Markov chains, Ann. Appl. Probab., 3, 696-730, (1993) · Zbl 0799.60058
[14] E, W., Khanin, K., Mazel, A., Sinai, Y.: Invariant measures for Burgers equation with stochastic forcing. Ann. Math. (2)151(3), 877-960 (2000) · Zbl 0972.35196
[15] Esposito, R., Marra, R., Yau, H.T.: Navier-Stokes equations for stochastic particle systems on the lattice. Commun. Math. Phys. 182(2), 395-456 (1996) · Zbl 0868.60079
[16] Ferrari, P., Spohn, H.: Random Growth Models. The Oxford Handbook of Random Matrix Theory, pp. 782-801. Oxford University Press, Oxford, 2011 · Zbl 1234.60010
[17] Funaki, T.; Handa, K.; Uchiyama, K., Hydrodynamic limit of one-dimensional exclusion processes with speed change, Ann. Probab., 19, 245-265, (1991) · Zbl 0725.60114
[18] Gärtner, J., Convergence towards burger’s equation and propagation of chaos for weakly asymmetric exclusion processes, Stoch. Proc. Appl., 27, 233-260, (1988) · Zbl 0643.60094
[19] Gonçalves, P.: Central limit theorem for a tagged particle in asymmetric simple exclusion. Stoch. Proc. Appl. 118(3), 474-502 (2008) · Zbl 1134.60057
[20] Gonçalves, P., Jara, M.: Universality of KPZ equation. arXiv:1003.4478 (2010)
[21] Gonçalves, P., Jara, M.: Scaling limits of additive functionals of interacting particle systems. Commun. Pure Appl. Math. 66(5), 649-677 (2013) · Zbl 1268.60119
[22] Gonçalves, P., Jara, M.: Crossover to the KPZ equation. Annales Henri Poincaré13(4), 813-826 (2012) · Zbl 1257.82077
[23] Gonçalves, P., Jara, M., Sethuraman, S.: A stochastic Burgers equation from a class of microscopic interactions. Ann. Probab. (to appear). arXiv:1210.0017 · Zbl 1311.60069
[24] Gubinelli, M.; Jara, M., Regularization by noise and stochastic Burgers equations, Stoch. Partial Differ. Equ. Anal. Comput., 1, 325-350, (2013) · Zbl 1312.35150
[25] Guo, M.Z.; Papanicolaou, G.C.; Varadhan, S.R.S., Nonlinear diffusion limit for a system with nearest neighbor interactions, Commun. Math. Phys., 118, 31-59, (1988) · Zbl 0652.60107
[26] Hairer, M.: Solving the KPZ equation. Ann. Math. (2)178(2), 559-664 (2013) · Zbl 1281.60060
[27] Holden, H., Lindstrøm, T., Øksendal, B., Ubøe, J., Zhang, T.-S.: The Burgers equation with a noisy force and the stochastic heat equation. Commun. Partial Differ. Equ. 19(1-2), 119-141 (1994) · Zbl 0804.35158
[28] Johansson, K., Shape fluctuations and random matrices, Commun. Math. Phys., 209, 437-476, (2000) · Zbl 0969.15008
[29] Kardar, M., Parisi G., Zhang, Y.C.: Dynamic scaling of growing interfaces. Phys. Rev. Lett. 56(9), 889-892 (1986) · Zbl 1101.82329
[30] Kipnis, C.C., Landim, C.: Scaling Limits of Interacting Particle Systems. Springer, New York, 1999 · Zbl 0927.60002
[31] Kipnis, C.; Varadhan, S.R.S., Central limit theorem for additive functionals of reversible Markov processes and applications to simple exclusions, Commun. Math. Phys., 104, 1-19, (1986) · Zbl 0588.60058
[32] Liggett, T.M.: Interacting Particle Systems, Springer, Berlin, 2005 · Zbl 1103.82016
[33] Mitoma, I.: Tightness of probabilities on \({C([0,1];{\mathcal S}^{′} )}\) and \({D([0,1];{\mathcal S}^{′} )}\) . Ann. Probab. 11(4), 989-999 (1983) · Zbl 0527.60004
[34] Quastel, J., Diffusion of color in the simple exclusion process, Commun. Pure Appl. Math., 45, 623-679, (1992) · Zbl 0769.60097
[35] Quastel, J.: Lecture Notes of the Course Introduction to KPZ. http://math.arizona.edu/ mathphys/school_2012/IntroKPZ-Arizona.pdf · Zbl 1316.60019
[36] Quastel, J., Valko, B.: \(t\)\^{1/3} Superdiffusivity of finite-range asymmetric exclusion processes on \({\mathbb{Z}}\) . Commun. Math. Phys. 273(2), 379-394 (2007) · Zbl 1127.60091
[37] Rost, H., Vares, M.E.: Hydrodynamics of a one-dimensional nearest neighbor model. Particle Systems, Random Media and Large Deviations (Brunswick, Maine, 1984), vol. 41. Contemporary Mathematics, pp. 329-342. American Mathematical Society, Providence, 1985 · Zbl 1222.82070
[38] Sasamoto, T., Spohn, H.: The one-dimensional KPZ equation: an exact solution and its universality. Phys. Rev. Lett. 104(23) (2010) · Zbl 1204.35137
[39] Seppäläinen, T.: Existence of hydrodynamics for the totally asymmetric simple K-exclusion process. Ann. Probab. 27(1), 361-415 (1999) · Zbl 0947.60088
[40] Sinai, Y.G., Two results concerning asymptotic behavior of solutions of the Burgers equation with force, J. Stat. Phys., 64, 1-12, (1991) · Zbl 0978.35500
[41] Spohn H.: Large Scale Dynamics of Interacting Particles. Springer, Berlin (1991) · Zbl 0742.76002
[42] Spohn, H.: Stochastic Integrability and the KPZ Equation. International Association of Mathematical Physics, IAMP News Bulletin, pp. 5-10, 2012 · Zbl 0546.60098
[43] Tracy, C.; Widom, H., Asymptotics in ASEP with step initial condition, Commun. Math. Phys., 290, 129-154, (2009) · Zbl 1184.60036
[44] Trèves, F.: Topological Vector Spaces, Distributions and Kernels. Academic Press, New York (1967) · Zbl 0171.10402
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.